Kentucky, 2008

Flood and Hail in Kentucky, June 3 to 4, 2008

June 3 to 4, 2008 · NWS RLX · 12 events in 3 counties and zones

Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east across northeast Kentucky around midday on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Increasing moisture quickly moved up the Ohio River Valley on the morning of the 3rd into a developing east to west frontal zone. The first of several thunderstorm complexes moved from west to east across northeast Kentucky around midday on the 3rd. The west to east band of training thunderstorms shifted slightly north overnight. As a result, a lull in the rain was seen over northeast Kentucky. However, the convection sank back south during the daylight hours on the 4th. More thunderstorms crossed northeast Kentucky.

Rain totals over about a 30 hour period were heaviest toward the Ohio River, compared to points just to the south. Warnock in Greenup County had 4.02 inches, while Ashland of Boyd County measured 4.29 inches. Meanwhile, Grayson measured 2.76 inches.

The ground was initially drier than counties further north in Ohio and West Virginia, but the final rounds of thunderstorms on the 4th did produce some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 3, 1:59 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 3, 1:59 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT TUE JUN 3 2008

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE COMMON THROUGH WEDNESDAY AS A
FRONT REMAINS DRAPED OVER THE UPPER OHIO VALLEY. MONITORING FOR
FLOOD AND SEVERE THREAT.  UPPER LEVEL RIDGE BUILDS ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAKENING MCS WILL CONTINUE TO TRAVERSE E-W ACROSS CWA THIS
AFTERNOON. WITH LIMITED CAPE AND NO SUNSHINE...SVR THREAT WITH
THIS MCS IS NOT THAT HIGH...DESPITE DEEP SHEAR 45KTS AND GOOD LOW
LEVEL VORT. RAINFALL AMTS WITH THIS SYSTEM HAVE RANGED FROM
.75-1.00 INCH OVER KY. EXPECT SIMILAR AMOUNTS IN THE COAL FIELDS/NE
KY/SE OHIO. RADAR TRENDS INDICATE THE HEAVIEST OF THE RAIN WILL
STAY OVER THE CENTRAL/SOUTHERN HALF OF THE CWA.

ANOTHER MORE POTENT MCS...CURRENTLY OVER IN...WILL RACE SE THIS
AFTERNOON. THIS IS POISED TO CROSS THE CWA 00-06Z TONIGHT.
AGAIN...WITH THIS SYSTEM BARRELING THROUGH A WORKED OVER
ENVIRONMENT...NOT REAL KEEN ON SVR THIS EVENING. HOWEVER...WITH DEEP
SHEAR INCREASING TO 50-60KTS...CANNOT RULE OUT DAMAGING WINDS WITH
THE STRONGER CELLS. RAINFALL AMOUNTS WITH THIS COULD APPROACH .75
OF AN INCH.

MODELS ARE SHOWING A FEW S/W RIDING ALONG WARM FRONT ACROSS
THE NORTH OVERNIGHT. NOCTURNAL LLJ TRIES TO GET GOING
OVERNIGHT AS WELL...GIVING BIRTH TO ANOTHER MCS/MCV OVER OH
VALLEY. THIS WILL ENHANCE THE WATER CONCERNS OVER THE NORTH.
RIVERS ARE FCST TO CREST BELOW FLOOD STAGE...SO NOT EXPECTING
MAJOR RIVER PROBLEMS. SMALL STREAMS COULD BE A DIFFERENT
STORY...WITH 3 FFG VALUES OF 1.25. SEE HYDRO SECTION.

GENERALLY FOLLOWED A MODEL BLEND FOR TEMPS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
WARM FRONT SITUATED ACROSS NORTHERN TIER OF AREA RIGHT AT THE START
OF THE PERIOD.  NEXT IN A SERIES OF SHORT WAVE TROUGHS MOVES IN FROM
THE W ALONG WITH STRENGTHENING LOW LEVEL SW FEED ESPECIALLY GIVEN
MORNING HOURS WITH ENHANCED LLJ AT SUNRISE.  THIS SHOULD GIVE RISE
TO SOME KIND OF CONVECTIVE COMPLEX WITH HEAVY RAIN FALL MOVING
THROUGH E CNTRL OH COUNTIES IN THE MORNING AND ON TO THE ENE THROUGH
MIDDAY.  SECOND SHORT WAVE TAKES A SIMILAR TRACK IN THE AFTERNOON
LIKELY GENERATING ANOTHER ROUND OF CONVECTION NEAR THE FRONT.

FLOW OF 40-50 KTS PLUS CAPE UP TO 2500 J/KG ON DEW POINTS AROUND
70 AND H85 THETA E VALUES NEAR 340K...SPS SLIGHT RISK ACROSS
NORTHERN PORTION OF AREA LOOKS GOOD.  THE HEAVIEST QPF IN ALL THE
MODEL GUIDANCE CONTINUES TO BE IN AN W-E AXIS N OF THE FORECAST
AREA...BUT THE UPPER OH BASIN LOCATION OF THIS AXIS...AND THE
POTENTIAL FOR HEAVY RAIN SEVERAL TIMES TONIGHT THROUGH WED DOES
RAISE CONCERN FOR EXCESSIVE RAINFALL.  RIVER FORECAST CRESTS ARE
COMFORTABLY BELOW FLOOD STAGE AT THIS TIME...BUT THIS WILL NEED
CLOSELY MONITORED.

AFTER WED...WARM FRONT LIFTS N OF THE AREA...PUTTING THE AREA UNDER
UPPER RIDGE WITH SUMMER LIKE WEATHER FOR THE COUNT.

STAYED MOSTLY NEAREST HIGH SIDE OF GUIDANCE FOR HIGHS WED WITH
LOWEST VALUES N.  LOWS WED NT AND THU NT LOOKED GOOD.  RAISED HIGHS
THU TO REFLECT A BLEND OF THE NUMBERS AS THE MAV /MID 90S/ STILL
SEEMS A BIT HIGH.  STAYED A LITTLE BELOW THE HIGH MAV FRI AND
LOWERED THE VALLEYS FRI NT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPPER LEVEL RIDGE AND ASSOCIATED BERMUDA HIGH WILL SET UP OVER THE
LONG TERM PORTION OF THE FORECAST. THIS WILL TRANSLATE INTO A PERIOD
OF HOT AND HUMID WEATHER FOR THE CWA IN SOUTHWESTERLY SURFACE FLOW.
THIS WILL EFFECTIVELY DEFLECT INCOMING SYSTEMS FROM THE WEST OFF TO
THE NORTH...AND WILL EXPECT THE RING OF FIRE TO SET UP ALONG THE
PERIPHERY OF THE HIGH. MAIN QUESTION WILL BE WHETHER OR NOT THE
PERIPHERY WILL SINK FAR ENOUGH SOUTHEAST TO CLIP THE CWA TO ENHANCE
ANY THUNDERSTORM THREATS. OTHERWISE...WILL SEE A FAIR AMOUNT OF
CUMULUS DEVELOPMENT DURING THE HEATING OF THE DAY...AND WILL EXPECT
A FEW OF THESE TO BREAK THE CAP AND MATURE INTO THUNDERSTORMS.
SHOULD BE DIFFICULT TO UTILIZE ANY CAPE HOWEVER...AND WILL EXPECT
MOST PLACES TO REMAIN DRY DURING THE DURATION OF THIS SET UP.
TEMPERATURES WILL BE IN THE UPPER 80S TO LOW 90S GENERALLY AREA
WIDE...WITH THE HIGHER ELEVATIONS A SMALL HANDFUL OF DEGREES OFF THE
PACE OF THE LOWLANDS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
CONVECTION FROM A COUPLE OF MCS WILL AFFECT CWA THROUGHOUT TAF
PERIOD. THE FIRST WILL BE ROLLING THROUGH TAF SITES 18-22Z WITH MVFR
CEILINGS/VIS...WITH OCCASIONAL IFR VIS. ANOTHER MCS WILL RACE SE
EARLY TONIGHT WITH MORE CONVECTION FOR AREA FROM 00-06Z. THIS WILL
KEEP MVFR CEILINGS/VIS GOING WITH OCCASIONAL IFR VIS. GUSTY WINDS
ARND 20KTS CAN BE EXPECTED AS THIS AREA OF CONVECTION MOVES THROUGH.
CONDITIONS WILL SLOWLY IMPROVE FRM SOUTH TO NORTH DURING THE MORNING
HOURS ON WEDNESDAY...WITH PKB/CKB/EKN REMAINING MVFR CEILINGS/VIS
THE LONGEST.

AVIATION OUTLOOK /AFTER 18Z TUESDAY/...MVFR WITH OCCASIONAL IFR WX
IN RW/TRW WED MORNING.

&&

.HYDROLOGY...
SEVERAL UPPER AIR DISTURBANCES...850 INFLOW OF 50 KNOTS FROM SW
TONIGHT...AND PRECIPITABLE WATER NEAR 2 INCHES...COULD SPELL
TRAINING OF SOME DOWNPOURS ALONG WARM FRONT ACROSS NORTHERN PORTION
OF AREA TONIGHT AND WED. 3 HR FFG COULD BE REACHED IN SPOTS ACROSS
THE NORTH WITH EACH PASSING S/W. HOWEVER...EXPECTING ENOUGH
RECOVERY TIME BETWEEN S/W TO PREVENT PROBLEMS. AS A RESULT...WILL
NOT HOIST A FLASH FLOOD WATCH ATTM. HOWEVER...THE HAZARD STILL
EXISTS IN THE HAZARDOUS WEATHER OUTLOOK...FOR THE NORTHERN HALF OF
THE CWA TONIGHT AND WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JKF/26/TRM/30
NEAR TERM...30
SHORT TERM...JKF/TRM
LONG TERM...26
AVIATION...30
HYDROLOGY...30/TRM
Hazardous weather outlook, Jun 3, 3:19 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT TUE JUN 3 2008

KYZ101>103-105-OHZ075-083>087-WVZ005>007-042030-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
419 PM EDT TUE JUN 3 2008

...TORNADO WATCH 436 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.

LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES
WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND
CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES
COULD BE POSTED.

INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

OHZ066-067-076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-042030-
PERRY-MORGAN-WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-
TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
419 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON INTO WEDNESDAY EVENING. RAINS OF OVER 2 INCHES
WOULD BE NEED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS AND
CREEKS. IF REPETITIVE SHOWERS SEEM LIKELY...FLASH FLOOD WATCHES
COULD BE POSTED.

INCREASE YOUR WEATHER AWARENESS THROUGH WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

30

In the hours before

Special weather statement, Jun 3, 3:26 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT TUE JUN 3 2008

WVZ025-026-034-035-032100-
LOGAN WV-WYOMING WV-RALEIGH WV-BOONE WV-
428 PM EDT TUE JUN 3 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 426 PM EDT...A STRONG THUNDERSTORM WAS 33 MILES WEST OF
BECKLEY...IN EASTERN LOGAN COUNTY. THE STORM WAS MOVING SOUTHEAST AT
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MABEN...CYCLONE...KOPPERSTON...NAOMA...BOLT AND ARNETT.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jun 3, 3:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT TUE JUN 3 2008

KYZ101>103-105-OHZ087-WVZ005-006-032145-
GREENUP KY-CARTER KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-CABELL WV-WAYNE
WV-
459 PM EDT TUE JUN 3 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 459 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF CARTER
CAVES STATE PARK...MOVING SOUTHEAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  GRAHN...GLOBE...HITCHINS...CARTER...GRAYS BRANCH AND HOPEWELL.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1
TO 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Charleston,WV radar (KRLX), 112 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
June 3, 4:00 PM EST
Where
Greenup County, 1.29 mi NNE of Load
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.567, -82.961

A barn was damaged along Route 2070.

Thunderstorm Wind, Boyd

When
June 4, 2:17 PM EST
Where
Boyd County, Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
38.480, -82.670

Outbuildings and trees were blown down.

Hail, Carter

When
June 4, 2:35 PM EST
Where
Carter County, Carter
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -83.120

Thunderstorm Wind, Greenup

When
June 4, 2:44 PM EST
Where
Greenup County, Argillite
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.480, -82.820

Trees were blown down with some damage to structures.

Hail, Boyd

When
June 4, 2:48 PM EST
Where
Boyd County, Rush
Measured
1.75 in hail
Reported by
Public
Coordinates
38.330, -82.780

Hail, Boyd

When
June 4, 2:59 PM EST
Where
Boyd County, Ashland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.470, -82.630

Hail, Carter

When
June 4, 3:03 PM EST
Where
Carter County, Grayson
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
38.330, -82.950

Flood, Greenup

When
June 4, 4:00 PM EST to 10:00 PM EST
Where
Greenup County, South Shore to 0.46 mi SSW of Kenwood
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.720, -82.970

Several small streams overflowed and closed roads. No evacuations were reported. Urban flooding in a shopping plaza along Diederich Boulevard in Russell affected several businesses.

Hail, Greenup

When
June 4, 5:54 PM EST
Where
Greenup County, Greenup
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -82.830

Thunderstorm Wind, Greenup

When
June 4, 6:03 PM EST
Where
Greenup County, Worthington
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
38.550, -82.720

Large branches were broken off.

Thunderstorm Wind, Boyd

When
June 4, 6:21 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.470, -82.630

Trees were blown down.

Thunderstorm Wind, Boyd

When
June 4, 7:13 PM EST
Where
Boyd County, Ashland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.470, -82.630

Large branches were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106137, 106743, 106747, 106754, 106748, 106750, 106772, 106151, 110333, 110334, 110335, 110336.